ESICM News

ARTICLE REVIEW~ Risk of Clostridium Difficile Infections?

ARTICLE REVIEW~ Risk of Clostridium Difficile Infections?

Influence of acid suppressing drugs and antibiotics

Most stationary patients are treated with acid suppressing drugs in order to prevent stress ulcer. The use of proton-pump inhibitors (PPIs) in this context is very common. Due to a rising incidence of costridium difficile infection (CDI), a recent study “Risk of Clostridium difficile infection with acid suppressing drugs and antibiotics: Meta-analysis” analyses the influence of PPIs on this infection. 

Controlled observational studies that reported risk ratios of CDI when using PPI were searched in MEDLINE and EMBASE from incipience up to December 2011 and 42 studies were found that included 313.000 patients.

Compared to non-users, pooled analysis of 39 studies revealed an elevated risk of PPI and occurrence of CDI (OR 1,74/ CI 1,47-2,05). Investigating the risk of Clostridium difficile recurrence, an analysis of three studies showed a significant association with the use of PPI (OR 2,51/ CI 1,16-5,44). The combined application of PPI and antibiotic medication had an increased incidence of CDI compared to the use of PPI alone, shown by comparing the ORs of six studies. The use of both drugs together had an added risk of 19% which indicated an elevated risk compared to the application of each medication alone. Only one study reported a potential dose-response relationship, showing an increased risk of CDI by using PPI more often. Another finding, analysing 15 studies, indicated a decreased risk of CDI by administrating H2RA instead of PPI (OR 0,71/ CI 0,53-0,97).

The COGENT study, using a randomised design, revealed a higher incidence of diarrhea when using ompeprazole, but not being associated with CDI [1]. Systematic reviews by [2] and [3] showed similar associations between PPI and CDI (and other infections [3]), but evaluating unadjusted data [2], respectively not evaluating heterogeneity [3]. Additionally to these findings, [4] described similar relations with H2RA. The US Food and Drug Administration published a warning for the application of PPI due to the possible risk for CDI [5]. 

The number of studies included in this meta-analysis is numerous and representative. The data analysis is clearly described and of high value, including the evaluation of heterogeneity and adjusted data. There is a lack of knowledge on type of PPI and antibiotics and on dosing and duration of PPI. The analysis is based on non-randomised clinical studies. There might have been unmeasured cofounders and risk factors for the development of CDI.

Due to the increased risk of CDI shown in this meta-analysis, the use of PPI and the combination with antibiotics should be evaluated and maybe replaced by H2RA where appropriate.

The meta-analysis reveals an association between use of proton-pump inhibitors (PPI) and Clostridium difficile infection (CDI). The risk of this infection is increased by the combined application of PPIs and antibiotics and might be reduced by using histamine-2-receptor antagonists (H2RA).

REVIEWER'S NOTES ~ Clinical Implications of this study

Clinicians should: 

• reconsider daily administration of PPI under the aspects of:
 -benefits and harms
 -combined use with antibiotic therapy
 -recurrent presence of Clostridium difficile infection

• chose H2RA instead of PPI where appropriate; especially where antibiotics are used similarly

Further studies shoud be initiated, which follow the following guidelines
  - choose a randomised clinical study design
  - define clear outcome measurements (e.g. standardised toxin testing for CDI)
  - specify type, dosage regimen and duration of treatment with PPI
  - specify type of antibiotic therapy
  - consider possible confounders (e.g. co morbidities, age)
 

This article review was prepared and submitted by Julia Werner of the ESICM NEXT Committee.


References

[1] Bhatt DL, Cryer BL, Contant CF et al. Clopidogrel with or without omeprazole in
   coronary artery disease. N Engl J Med 2010;363:1909-17

[2] Deshpande A, Pant C, Pasupuleti V et al. Association Between Proton Pump 
  Inhibitor Therapy and Clostridium difficile Infection in a Meta-Analyses. Clin 
  Gastroeterol Hepatol 2012;10:225-33

[3] Bavishi C, DuPont HL. Systematic review: the use of proton pump inhibitors and 
   increased susceptibility to enteric infection. Aliment Pharmacol Ther 
   2011;34:1269-81

[4] Leonard J, Marshall JK, Moayyedi P. Systematic review of the risk of enteric 
   infection in patients taking acdid suppression. Am J Gastroenterol 
   2007;102:2047-56

[5] US Food and Drug Administration. Clostridium difficile-associated diarrhea can 
   be associated with stomach acid drugs known as proton pump inhibitors (PPIs)
   2012. RDA Drug Safety Communication, Rockville, MD, USA, accessed March 
   2012. Available from: http://www.fds.gov/Drugs/DrugSafety/ucm290510.htm.

<Back to the news list
Comment on this news Comment on this news
To respond to this article, thank you for identifying
ReactionsReactions (0)